Alert archive / Nebraska / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 33, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at May 9, 2022, 12:22 AM MDT for Cherry County, Nebraska. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 9, 2022, 12:22 AM MDT (06:22 UTC)
- Expired
- May 9, 2022, 1:00 AM MDT
- In force
- 38 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Cherry County, NE
The radar
The North Platte radar (KLNX), 120 km from the middle of the area, began a volume at 06:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 12:22 AM MDT | HAIL 0.88 | 26 N Whitman, NE | TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 10:48 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 6.4 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2138 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
177
WUUS53 KLBF 090622
SVRLBF
NEC031-090700-
/O.NEW.KLBF.SV.W.0033.220509T0622Z-220509T0700Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
1222 AM MDT Mon May 9 2022
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
Northwestern Cherry County in north central Nebraska...
* Until 100 AM MDT.
* At 1222 AM MDT, severe thunderstorms were located along a line
extending from 7 miles west of Merriman to 11 miles west of
Medicine Lake to 29 miles north of Whitman, moving northeast at 55
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Cody, Merriman, Nenzel, Medicine Lake, Cody Lake, Eli, Steer Creek
Campground, Round Lake, Highway 61 Crossing The Niobrara River,
Indian Hill and Schoolhouse Lake.
This includes the following highways...
Highway 20 between mile markers 124 and 170.
Highway 61 between mile markers 192 and 196, and between mile
markers 211 and 231.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4300 10105 4253 10095 4239 10172 4271 10169
4294 10201 4300 10197
TIME...MOT...LOC 0622Z 208DEG 50KT 4293 10185 4278 10166 4247 10164
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Snively1 follow-up statement
211
WWUS53 KLBF 090642
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
1242 AM MDT Mon May 9 2022
NEC031-090700-
/O.CON.KLBF.SV.W.0033.000000T0000Z-220509T0700Z/
Cherry NE-
1242 AM MDT Mon May 9 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM MDT
FOR NORTH CENTRAL CHERRY COUNTY...
At 1242 AM MDT, severe thunderstorms were located along a line
extending from near Cody to 16 miles southeast of Medicine Lake,
moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Cody, Nenzel, Medicine Lake, Cody Lake, Eli, Steer Creek Campground,
Indian Hill and Schoolhouse Lake.
This includes Highway 20 between mile markers 142 and 170.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4300 10105 4253 10095 4243 10150 4274 10158
4300 10160
TIME...MOT...LOC 0642Z 252DEG 41KT 4298 10135 4251 10128
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
SnivelyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 11:47 PM MDT, 35 minutes earlier.
Area forecast discussion, May 8, 11:47 PM MDT, 35 minutes before
Area Forecast Discussion National Weather Service North Platte NE 1247 AM CDT Mon May 9 2022 .SHORT TERM...(This evening through Monday night) Issued at 331 PM CDT Sun May 8 2022 992 mb sfc low pressure near Aspen CO this afternoon will redevelop across nern Colo and deepen to 985-987 as it is lifted north into SD by a 75kt 500mb jet tonight. The attendant warm front lifting through ncntl Nebraska is one area of interest for thunderstorms. A second area of interest is across nwrn Nebraska where a stationary front will be located. Storms in both areas, if they develop, will be mostly elevated. Winds aloft will become strong at h500mb, 50-65kt, representing a very strongly sheared environment. In fact, the bulk Richardson number in the RAP and NAM models is less than 5. This suggests the updrafts will be sheared apart defeating the potential for near-sfc based severe storm development. A check on elevated instability, however, suggests the potential for elevated storms in the NAM but not the RAP. The forecast favors the NAM/NAMnest which suggests an isolated severe storm or two may form across nrn Nebraska. The rain forecast tonight follows the short term model blend which is trending north maintaining the better chances across SD. Isolated POPs are in place along and north of highway 2 in Nebraska which increase to 40-60 percent near the SD border. All of this rain should exit the region by Monday morning. The models are in very good agreement sending a surge of very dry air into wrn and ncntl Nebraska Monday- RH falls to below 30 percent and west winds increase to 15 to 30 mph. As the 984 mb sfc low pressure pulls away from Nebraska Monday, the RAP shows 30 to nearly 40kt winds at 500m AGL developing across the wrn Sandhills. The GFS, HRRR and RAP show gusts around 50kts and the GFS BUFkit soundings show mixing heights approaching 600 mb which could tap into the 65 to 80 kt winds at that level. It is important to note the 600 mb winds shown are not unidirectional with the 700mb winds suggesting the potential gusts could be less. The culprit is the -32 to -34C h500mb cold pool the models show forming over the West Coast or OR/nrn CA. This is near record cold according to SPC UA climo. The wind forecast is guarded for this reason and a High Wind Watch is in place across parts of wrn Neb. Monday. .LONG TERM...(Tuesday through Sunday) Issued at 331 PM CDT Sun May 8 2022 The next chance of severe weather develops Wednesday and Thursday. The models are in very good agreement developing sfc low pressure to the lee of the Colorado Rockies and lifting a warm front through Nebraska Wednesday. The warm front is the basis for isolated- scattered thunderstorm chances. The NAM, ECM and GFS suggest isolated storm coverage and this is because of the 12C temperatures and resulting cap at h700mb. The storm mode is within the forecast range of the NAM model and BUFkit suggests conditions will be favorable for longer-lived supercells. The 3000-4000ML CAPE and 40-50kt 500mb winds should provide a good balance for rotating updrafts. The storms develop Thursday when the sfc low pressure lifts north of Nebraska and pushes a dryline east toward ncntl Neb. Winds aloft strengthen a bit, perhaps 60kt or stronger at h500mb and the cap should weaken supporting scattered storm coverage, mainly east of highway 83. The forecast Tuesday, Friday and Saturday is dry and uneventful. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1246 AM CDT Mon May 9 2022 Thunderstorms will continue to move east across northern Nebraska this morning. These storms are capable of producing strong hail and erratic winds. MVFR conditions will degrade to IFR conditions in these storms, then IFR conditions will continue past sunrise. In southwest and north central Nebraska ahead of these storms, IFR conditions exist due to low stratus, which will last through the early morning. LLWS will exist across the area through the early morning due to a frontal passage. Winds will be gusty out of the west through much of the day and shift to the north tonight, gradually decreasing. && .LBF WATCHES/WARNINGS/ADVISORIES... High Wind Watch from 9 AM CDT /8 AM MDT/ this morning through this evening for NEZ004-005-022>025-035-094. && SHORT TERM...CDC LONG TERM...CDC AVIATION...Meltzer
Hazardous weather outlook, May 8, 8:48 PM MDT, 3 hours 34 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service North Platte NE 948 PM CDT Sun May 8 2022 NEZ004>010-022>029-035>038-056>059-069>071-094-100300- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 948 PM CDT Sun May 8 2022 /848 PM MDT Sun May 8 2022/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. Scattered thunderstorms will move through the western and northern Sandhills late tonight and into north central Nebraska overnight. A few of the storms may become strong or severe with the main concerns being hail up to one inch and wind gusts to 60 mph. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. A High Wind Watch is in effect for portions of the panhandle and western Sandhills on Monday. Strong westerly winds will develop in the late morning with peak wind gusts of 60 mph possible. Gusts in the 35 to 45 mph range are expected elsewhere. Travel will be difficult, especially for light-weight and high profile vehicles particularly on north-south routes. Additional thunderstorm chances will exist Wednesday and Thursday. Severe storms will be possible, but details concerning timing and location will become more clear in the coming days. .SPOTTER INFORMATION STATEMENT... Please relay any information about observed severe weather to the NWS. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte
In the hours before
Special weather statement, May 8, 9:57 PM MDT, 2 hours 25 minutes before
Special Weather Statement
National Weather Service North Platte NE
957 PM MDT Sun May 8 2022
NEZ004-094-090430-
Sheridan NE-Western Cherry NE-
957 PM MDT Sun May 8 2022
...A strong thunderstorm will impact portions of northwestern Cherry
and northeastern Sheridan Counties through 1030 PM MDT...
At 956 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Gordon, moving northeast at 55 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Gordon, Rushville, Clinton, Lone Butte, Irwin, Intersection of
Highway 87 and Larabee Road, Mount Maria, Intersection of Highway 20
and Irwin Road, Shell Lake State Wildlife Management Area, Bayonne,
Intersection of Highway 27 and Mills Road, Hoover Lake, Highway 250
crossing the Niobrara River and Rock Hill.
This includes the following highways...
Highway 20 between mile markers 89 and 133.
Highway 250 between mile markers 38 and 48.
Highway 61 between mile markers 218 and 220.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4300 10180 4282 10168 4256 10247 4293 10256
4300 10247
TIME...MOT...LOC 0356Z 238DEG 48KT 4284 10238
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
SnivelySpecial weather statement, May 8, 10:42 PM MDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service North Platte NE
1042 PM MDT Sun May 8 2022
NEZ094-090500-
Western Cherry NE-
1042 PM MDT Sun May 8 2022
...A strong thunderstorm will impact portions of northwestern Cherry
County through 1100 PM MDT...
At 1042 PM MDT, Doppler radar was tracking a strong thunderstorm near
Merriman, or 14 miles south of Martin, moving northeast at 50 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Merriman.
This includes the following highways...
Highway 20 between mile markers 129 and 141.
Highway 61 between mile markers 224 and 231.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4299 10138 4285 10180 4300 10191
TIME...MOT...LOC 0442Z 240DEG 44KT 4296 10176
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
SnivelySpecial weather statement, May 8, 11:38 PM MDT, 44 minutes before
Special Weather Statement
National Weather Service North Platte NE
1138 PM MDT Sun May 8 2022
NEZ004-094-090630-
Sheridan NE-Western Cherry NE-
1138 PM MDT Sun May 8 2022
...Strong thunderstorms will impact portions of northwestern Cherry
and northeastern Sheridan Counties through 1230 AM MDT...
At 1138 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles east of Pine Ridge to near Gordon to
10 miles east of Rushville. Movement was northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Gordon, Merriman, Hoover Lake, Lone Butte, Highway 61 Crossing The
Niobrara River, Irwin, Intersection of Highway 20 and Irwin Road,
Shell Lake State Wildlife Management Area, Bayonne and Intersection
of Highway 27 and Mills Road.
This includes the following highways...
Highway 20 between mile markers 99 and 141.
Highway 61 between mile markers 214 and 231.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 500 AM MDT for
the Panhandle of and north central Nebraska.
&&
LAT...LON 4299 10159 4277 10161 4268 10232 4286 10236
4300 10248
TIME...MOT...LOC 0538Z 246DEG 35KT 4298 10236 4283 10225 4268 10227
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
BrownThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 9:57 PM MDT | Special Weather Statement | LBF | Sheridan | 33 min |
| May 8, 11:09 PM MDT | Severe Thunderstorm Warning | LBF | Sheridan | 40 min |
| May 8, 11:37 PM MDT | Severe Thunderstorm Warning | LBF | Cherry, Grant, Sheridan | 38 min |
| May 8, 11:38 PM MDT | Special Weather Statement | LBF | Sheridan | 52 min |
| May 8, 11:44 PM MDT | Severe Thunderstorm Warning | LBF | Cherry, Sheridan | 46 min |
| May 9, 12:14 AM MDT | Severe Thunderstorm Warning | LBF | Cherry | 46 min |
| May 9, 12:52 AM MDT | Severe Thunderstorm Warning | LBF | Cherry | 38 min |
| May 9, 12:58 AM MDT | Severe Thunderstorm Warning | LBF | Cherry | 62 min |
| May 9, 1:28 AM MDT | Severe Thunderstorm Warning | LBF | Brown, Cherry | 32 min |
| May 9, 1:42 AM MDT | High Wind Warning | LBF | Sheridan | 17 hr |
| May 9, 1:48 AM MDT | Severe Thunderstorm Warning | LBF | Brown, Cherry, Keya Paha, Rock | 42 min |
| May 9, 2:25 AM MDT | Severe Thunderstorm Warning | LBF | Boyd, Brown, Holt, Keya Paha, Rock | 50 min |
| May 9, 12:48 PM MDT | Frost Advisory | LBF | Sheridan | 17 hr |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.